Eye Drops Were Supposed to Help Her Vision. Why Did It Feel Worse?

The burning started as soon as the 59-year-old woman put the drops into her eye. She blinked to try to rinse away the medication with her tears. She leaned forward to the mirror. Her left eye was red and angry-looking. She’d been using these eye drops for nearly a year to treat her newly diagnosed glaucoma, adding artificial tears for the dry eyes that appeared a few months later. And while she’d had plenty of problems with her eyes since all this started, this fiery pain was new.

The vision in her left eye had been bad for a few years by then, but with an operation nearly two years earlier to remove an abnormal membrane on her retina and more recent cataract surgery, she had hoped she would have her old vision back by now. She was a physician-researcher and spent much of her time reading and writing, so her vision was very important to her livelihood. But despite the efforts of her eye doctors — and at this point she had many — she still couldn’t see well.

It was when she was getting ready for the cataract surgery that the patient learned she had glaucoma. After her initial exam, her new eye surgeon told her that the pressure inside her left eye was abnormally high, and she was already showing signs of damage from it. He wanted her to see one of his colleagues, Dr. Amanda Bicket, a glaucoma specialist who was then at the Wilmer Eye Institute at Johns Hopkins. A quick phone call later, she had an appointment to see the doctor that day. It was urgent that this be evaluated and treated before her upcoming surgery.

Drops, Drops and More Drops

What we call glaucoma is really a group of diseases in which the optic nerve — the tissue that transmits what the eye sees to the brain — is damaged, usually by increased pressure within the eye. It is the second most common cause of blindness in the world, and surgery can be a trigger in those who are prone to the disease. The good news is that there are effective, sight-sparing treatments. The first are medications that reduce the intraocular pressure (IOP) by either slowing the production of the fluid in the eye or increasing the drainage of that fluid out of the eye. In cases like this patient’s where there is already damage to the nerve, a tiny tube must be inserted into the front of the eye to allow the excess fluid to drain and bring the pressure even lower.

Bicket started the patient on the pressure-lowering drops that day, and three days later, she had her cataract extracted and the pressure-reducing tube inserted. The day after these surgeries, she came back to Bicket’s office to have the bandage removed and her vision checked. It was bad: She could just barely make out the E at the top of the eye chart. That put her vision at 20/200, which means that at 20 feet she could see only what normally sighted people saw when they were standing 200 feet away from the chart. For context, if both of her eyes were persistently 20/200, she would be considered legally blind.

Bicket reassured the worried patient. It’s going to get better, she told her. And it did, slowly. Over the following weeks, her visual acuity was measured at 20/150, then 20/100, 20/80 and finally 20/50. Bicket was pleased. Everything was going as she expected. The patient wasn’t so sure. It was good to hear that her vision was improving on the tests, but she still felt that she couldn’t see worth a darn. Moreover, her eyes were dry, and her eyelids sometimes scratched as if they were dusted with a layer of sand. So in addition to the drops to lower her pressure and the ocular antibiotic and steroids she sometimes had to use, she started using artificial tears for the dryness. With all these medications, she could end up putting drops in her eyes a dozen times a day.

Worst of all, she was now intensely sensitive to light. Her computer screen was like an interrogation beam. She turned off all the lights in her office and wore a broad-brimmed hat and post-surgical wraparound sunglasses to shield her eyes from the relentless light, both indoors and out. She had to stop driving; the sunlight on even the cloudiest day forced her to close her eyes. Everyday tasks — at work and at home — became difficult, sometimes impossible.

A Risky Experiment

After months of this, the woman could feel her life getting smaller and smaller. She wondered if she was going to have to apply for disability. Finally she mentioned this to Bicket. The doctor was shocked. Her vision was so much better, Bicket countered. “Well, my vision may be better, but I still can’t see,” the patient replied. Bicket referred her to a low-vision clinic. The optometrist there recommended glasses with special glare-reducing lenses. They didn’t do much. Then came the day she put in the first of her two glaucoma drops, and her eyes began to burn.

She immediately sent an email to Bicket, telling the doctor that she was going to stop that medication and just use the others. Maybe it was this medicine that was causing the photophobia, the eye dryness and now the burning.

“I’m fine with any short-term IOP-drop experiment you’d like to run,” Bicket wrote back. But the symptoms the patient was having didn’t match the usual side-effect profile of any of the medications she was using. There was another possibility, Bicket added: Maybe it’s not any single drop, but all of them. They all contain a preservative called benzalkonium chloride (BAK). “If that is what you don’t tolerate,” Bicket wrote, “stopping one agent vs. another won’t help.”

The patient decided to stop them all, she wrote to Bicket. It was a risky action, because the drops were important for keeping her pressure down and avoiding further damage. But the pain and light sensitivity were unbearable.

The Lag Between Test and Reality

Three days later, the patient had her answer. Her eyes felt so much better without the drops. The gritty feeling when she blinked was gone. So was the photophobia. It had to be the BAK. The patient turned to PubMed to read up on it. There was a lot there. Preservatives were essential to prevent the growth of bacteria in bottles of medications that contained more than a single dose, and BAK was the most commonly used preservative in both over-the-counter and prescription eye drops.

The patient’s discomfort, she discovered, was not due to an allergy to the preservative but rather was a response to the way BAK works. This compound kills germs by dissolving the layer of lipids that make up their outer protective coat. Here’s the problem: Eyes are kept from drying out by a similar protective coat — of tears. Tears are composed of a thin sheet of liquid from the lacrimal (tear) gland, which is in turn covered by a layer of oil made by the meibomian glands. BAK breaks down this outer protective lipid layer, exposing the salty fluid to the air. In many of those who have dry eyes, the unprotected fluid evaporates, and the patient’s eyes become even dryer. Eye-drop users who make enough tears won’t be affected, but many do not. Aging will also reduce this protective layer, putting older users of medications containing BAK at higher risk of drying eyes. The dryness can eventually lead to permanent damage to the cornea, the clear outermost layer of the eye.

The patient immediately switched to single-dose bottles of the drops; these don’t need any preservatives at all. With that change, her eyes began to heal. It has been five years, and she still can’t see well out of the left eye, and she now has glaucoma in the right one as well. But she has figured out how to work with the vision she has, and her glaucoma is well controlled.

Bicket, who is now at the University of Michigan, has been fascinated by the difference between the visual acuity measured in the office and patients’ own sense of how well they can see. Research she and colleagues published recently shows that this can lag behind the tested acuity by weeks or sometimes months. The first question anyone facing eye surgery will ask, Bicket told me, is how long will it take for them to recover enough to go back to work, or to read or drive. “The simple answer,” she says, “is we just don’t know.” But Bicket is working hard to find out.

Lisa Sanders, M.D., is a contributing writer for the magazine. Her latest book is ‘‘Diagnosis: Solving the Most Baffling Medical Mysteries.’’ If you have a solved case to share with Dr. Sanders, write her at Lisa [email protected]

Source: Read Full Article